Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Gerschgorin's theorem for generalized eigenvalue problems in the Euclidean metric

Author: Yuji Nakatsukasa
Journal: Math. Comp. 80 (2011), 2127-2142
MSC (2010): Primary 15A22, 15A42, 65F15
Published electronically: March 30, 2011
MathSciNet review: 2813351
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We present Gerschgorin-type eigenvalue inclusion sets applicable to generalized eigenvalue problems. Our sets are defined by circles in the complex plane in the standard Euclidean metric, and are easier to compute than known similar results. As one application we use our results to provide a forward error analysis for a computed eigenvalue of a diagonalizable pencil.

References [Enhancements On Off] (What's this?)

  • 1. Zhaojun Bai, James Demmel, Jack Dongarra, Axel Ruhe, and Henk van der Vorst, Templates for the solution of algebraic eigenvalue problems: a practical guide, SIAM, Philadelphia, USA, 2000. MR 1792141 (2001k:65003)
  • 2. X. S. Chen, On perturbation bounds of generalized eigenvalues for diagonalizable pairs, Numer. Math. 107 (2007), no. 1, 79-86 (English). MR 2317828 (2008h:65013)
  • 3. Gene H. Golub and Charles F. Van Loan, Matrix computations, The Johns Hopkins University Press, 1996. MR 1417720 (97g:65006)
  • 4. V. Kostic, L. J. Cvetkovic, and R. S. Varga, Geršgorin-type localizations of generalized eigenvalues, Numer. Linear Algebr. Appl. 16 (2009), no. 11-12, 883-898. MR 2567140
  • 5. Ren-Cang Li, On perturbations of matrix pencils with real spectra, a revisit, Math. Comp. 72 (2002), no. 242, 715-728. MR 1954964 (2004d:15024)
  • 6. Stanley C. Ogilvy, Excursions in geometry, Dover, 1990.
  • 7. B. N. Parlett, The symmetric eigenvalue problem, SIAM, Philadelphia, 1998. MR 1490034 (99c:65072)
  • 8. S. Geršhgorin, Über die Abgrenzung der Eigenwerte einer Matrix, Izv. Akad. Nauk SSSR Ser. Mat. 1 7 (1931), 749-755.
  • 9. G. W. Stewart, Gershgorin theory for the generalized eigenvalue problem $ Ax= \lambda Bx$, Math. Comp. 29 (1975), no. 130, 600-606. MR 0379537 (52:442)
  • 10. G. W. Stewart and J.-G Sun, Matrix perturbation theory, Academic Press, 1990. MR 1061154 (92a:65017)
  • 11. R. S. Varga, Geršhgorin and his circles, Springer-Verlag, 2004. MR 2093409 (2005h:15002)
  • 12. J. H. Wilkinson, The algebraic eigenvalue problem (numerical mathematics and scientific computation), Oxford University Press, USA, April 1965. MR 0184422 (32:1894)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 15A22, 15A42, 65F15

Retrieve articles in all journals with MSC (2010): 15A22, 15A42, 65F15

Additional Information

Yuji Nakatsukasa
Affiliation: Department of Mathematics, University of California, Davis, California 95616

Keywords: Gerschgorin’s theorem, generalized eigenvalue problem, Euclidean metric, forward error analysis
Received by editor(s): June 20, 2010
Received by editor(s) in revised form: September 20, 2010
Published electronically: March 30, 2011
Article copyright: © Copyright 2011 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society